Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Grand Forks, ND

June 9, 2020Grant County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2020, 2:05 AM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 55 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2020, 2:05 AM CDT (07:05 UTC)
Expired
Jun 9, 2020, 3:00 AM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 2:08 AM CDTTSTM WND DMG1 S Wahpeton, NDLARGE TREE LIMB BLOWN DOWN ONTO HOUSE AND FENCE BLOWN OVER. TIME ESTIMATED BASED ON RADAR. REPORT POSTED VIA SOCIAL MEDIA.
Jun 9, 2:08 AM CDTTSTM WND DMGWahpeton, NDNUMEROUS TREES AND POWER LINES DOWNED IN THE WAHPETON/BRECKENRIDGE AREA.
Jun 9, 2:10 AM CDTTSTM WND DMGBreckenridge, MNNUMEROUS TREES AND POWER LINES DOWN IN THE WAHPETON AND BRECKENRIDGE AREAS.
Jun 9, 2:10 AM CDTTSTM WND DMGBreckenridge, MNNUMEROUS TREES AND POWER LINES DOWNED IN THE WAHPETON/BRECKENRIDGE AREA.
Jun 9, 2:32 AM CDTTSTM WND GST 613 W Fergus Falls, MNPEAK WIND MEASURED AT FERGUS FALLS AIRPORT /KFFM/.
Jun 9, 2:33 AM CDTTSTM WND GST 651 S Fergus Falls, MNPEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
Jun 9, 2:37 AM CDTTSTM WND GST 681 Nnw Rothsay, MNPEAK WIND MEASURED AT AN RWIS STATION. LOCAL POWER OUTAGES REPORTED.
Jun 9, 2:42 AM CDTTSTM WND GST 613 Sse Fergus Falls, MNPEAK WINDS AT THE PRAIRIE WETLANDS CENTER WEAHER STATION.
Jun 9, 2:42 AM CDTTSTM WND GST 613 Sse Fergus Falls, MNPEAK WINDS AT THE PRAIRIE WETLANDS CENTER WEATHER STATION.
Jun 9, 2:45 AM CDTTSTM WND DMG1 E Fergus Falls, MNSMALL BRANCHES DOWN IN ESTIMATED 60 MPH WINDS. HAIL OF A HALF AN INCH. HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.4
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted.

308 
WUUS53 KFGF 090705
SVRFGF
MNC051-111-167-NDC077-090800-
/O.NEW.KFGF.SV.W.0071.200609T0705Z-200609T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
205 AM CDT Tue Jun 9 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Otter Tail County in west central Minnesota...
  Northwestern Grant County in west central Minnesota...
  Wilkin County in west central Minnesota...
  Southeastern Richland County in southeastern North Dakota...

* Until 300 AM CDT.

* At 205 AM CDT, a severe thunderstorm was located over Dwight, or 7
  miles west of Wahpeton, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fergus Falls, Wahpeton, Breckenridge, Rothsay, Mooreton, Elizabeth
  and Wendell.

This includes the following highways...
 Interstate 29 between mile markers 10 and 33.
 Interstate 94 in Minnesota between mile markers 37 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4608 9695 4638 9705 4655 9603 4602 9596
TIME...MOT...LOC 0705Z 260DEG 35KT 4627 9676 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
1 follow-up statement
938 
WWUS53 KFGF 090740
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
240 AM CDT Tue Jun 9 2020

NDC077-090750-
/O.CAN.KFGF.SV.W.0071.000000T0000Z-200609T0800Z/
Richland ND-
240 AM CDT Tue Jun 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4602 9600 4645 9640 4655 9603 4602 9596
TIME...MOT...LOC 0740Z 260DEG 35KT 4633 9627 

$$

MNC051-111-167-090800-
/O.CON.KFGF.SV.W.0071.000000T0000Z-200609T0800Z/
Otter Tail MN-Grant MN-Wilkin MN-
240 AM CDT Tue Jun 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHWESTERN OTTER TAIL...NORTH CENTRAL GRANT AND EAST CENTRAL
WILKIN COUNTIES...

At 240 AM CDT, a severe thunderstorm was located near Foxhome, or 10
miles west of Fergus Falls, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fergus Falls, Rothsay, Elizabeth, Erhard and Carlisle. 

This includes Interstate 94 in Minnesota between mile markers 39 and
63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4602 9600 4645 9640 4655 9603 4602 9596
TIME...MOT...LOC 0740Z 260DEG 35KT 4633 9627 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:10 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 9, 12:10 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1210 AM CDT Tue Jun 9 2020

.UPDATE...
Issued at 1210 AM CDT Tue Jun 9 2020

Additional thunderstorms continue to develop along the surface
boundary across west central MN, with a more organized MCS along
the nose of the low level jet in eastern SD. This will push
northeastward overnight, so have pretty high POPs going. Main
question will be how strong the storms get as they move into our
area. Elevated instability is still strong at 2000 J/kg and there
is 50 kts or more of effective deep layer bulk shear. The low
level jet will just nose into our far southeastern counties, so
think there will be a continued severe threat into the overnight
as the MCS moves north.

UPDATE Issued at 1002 PM CDT Mon Jun 8 2020

Severe cells continue to lift northeastward through the
Roseau/Lake of the Woods area. To the west of this, there has been
some stabilization behind the front, so trimmed the western part
of the northern watch (270). Further south, some cells are trying
to get going in portions of southeastern ND and west central MN.
While they have not amounted to much so far, there is stronger
activity over Nebraska and southern SD that will move
northeastward. There continues to be very unstable air and the low
level jet will be clipping our southeastern counties, so will
continue to keep the southern watch (#271) going as it is,
although it will make our WWA map look rather odd.
Adjusted POPs for current radar trends, and will continue to have
high probabilities for our south and southeast as the CAMs and
global models continue to be consistent on precip coming into
that area from the south.

UPDATE Issued at 644 PM CDT Mon Jun 8 2020

Thunderstorms continue to lift northeastward into MN, with some
more isolated cells further south down towards northeastern SD.
There continues to be a severe threat with very unstable air and
strong deep layer bulk shear. Some supercell characteristics at
times with rotation cycling on and off, although the low level
shear is pretty weak. Adjusted POPs for current radar trends, and
will continue to maintain the severe thunderstorm watch.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 8 2020

See the mesoscale discussion concerning the severe weather
potential this afternoon/evening. Excessive rainfall threat seems
more limited compared to yesterday with less training expected.

Showers with embedded thunder likely for much of the area along
and east of the valley Tuesday into Tuesday night. Mid-level
baroclinic zone will be hung up in this area between the tropical
depression and an approaching upper trough from the northwest.
Continued feed of mid-level moisture and embedded shortwaves will
lead to periods of showers. Instability is relatively weak and
anticipate embedded thunder but not severe storms. Given all the
parameters (PWATs, Fgen, weak instability) thinking that Tuesday-
Tuesday night QPF up to an inch is reasonable, with only some
areas receiving a bit more. Impacts from this type of rainfall
(over a longer duration) should be only minor.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 8 2020

Much of this period appears relatively quiet and cooler with
minimal impacts as an upper ridge builds into the region. Active
weather returns by early next week, although how quickly this
happens is still uncertain and dependent on the strength of the
upper ridging.

Wednesday will be cloudy and cool with showers possible as the
upper trough behind the tropical depression swings through the
region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1210 AM CDT Tue Jun 9 2020

Thunderstorms continue to move into the region from the south,
and there will be more showers and storms moving in at times
throughout the first portion of the TAF period. Most ceilings are
VFR, but at least the MN airports should see some MVFR towards
morning. some lower visibility with the heavier storms, but not
expecting lower than MVFR. Showers and thunderstorms will continue
to move up into the region periodically, although mostly missing
KDVL, through most of the day before clearing out tomorrow
evening. Winds will shift around to the northwest as a frontal
boundary comes through, with some gusts over 20 kts during the
afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...TG
LONG TERM...TG
AVIATION...JR
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
237 PM CDT Mon Jun 8 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-091945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms are expected to develop across
northeast North Dakota by 4pm, and then move east into northwest
Minnesota by late afternoon, exiting by early evening. Very large
hail greater than 2 inches along with a possible tornado will be
the initial threat, with a transition to a damaging wind threat as
the activity moves into Minnesota.

Additional numerous severe thunderstorms are expected to develop
across the southern Red River Valley into west central Minnesota
this evening, mainly after 6pm. Activity will become more
widespread after 9pm. Clusters of storms will bring primarily a
damaging wind threat to this area, continuing until well after
midnight.

Excessive rainfall is possible, especially for areas that have
seen high rain totals over the past couple days.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers with embedded Thunderstorms are expected on Tuesday,
mainly within the Red River Valley into Minnesota. Minor impacts
from excessive rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will be needed today into the overnight hours.

NDZ006-007-014-015-024-091945-
Towner-Cavalier-Benson-Ramsey-Eddy-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter spotters will not be needed today.

In the hours before

Local storm report, Jun 9, 1:20 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
120 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     CHAFFEE                 46.77N 97.35W
06/07/2020                   Cass               ND   BROADCAST MEDIA

            LARGE TREE BRANCHES BROKEN DOWN AND POWER LINES DOWN.
            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Jun 9, 1:37 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
137 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     4 S LENGBY              47.46N 95.63W
06/07/2020                   Mahnomen           MN   PUBLIC

            A FEW LARGE TREE BRANCHES BLOWN DOWN NEAR THE ISLAND LAKE
            BOAT DOCK.

&&

GGUST
Special weather statement, Jun 9, 1:40 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
140 AM CDT Tue Jun 9 2020

NDZ053-090715-
Richland ND-
140 AM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RICHLAND COUNTY UNTIL 215
AM CDT...

At 140 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lidgerwood, or 25 miles west of Wahpeton, moving east at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hankinson, Wyndmere, Mooreton, Colfax, Dwight, Mantador and Great
Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4636 9728 4644 9728 4649 9679 4594 9660
      4593 9700
TIME...MOT...LOC 0640Z 270DEG 25KT 4614 9712

CJ
Local storm report, Jun 9, 1:47 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
147 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             BATHGATE                48.88N 97.47W
06/07/2020  E1.00 INCH       PEMBINA            ND   PUBLIC

            REPORT POSTED VIA SOCIAL MEDIA.

&&

GGUST
Special weather statement, Jun 9, 1:52 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
152 AM CDT Tue Jun 9 2020

MNZ027-028-030-031-090745-
West Becker MN-East Otter Tail MN-East Becker MN-West Otter Tail MN-
152 AM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTER TAIL AND
SOUTHWESTERN BECKER COUNTIES UNTIL 245 AM CDT...

At 152 AM CDT, Doppler radar was tracking a strong thunderstorm over
Star Lake, or 18 miles south of Detroit Lakes, moving north at 35
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Detroit Lakes, Frazee, Lake Lida, Star Lake, Big McDonald Lake,
Vergas and Dent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4644 9576 4650 9601 4695 9599 4685 9546
TIME...MOT...LOC 0652Z 199DEG 31KT 4655 9585

CJ
Local storm report, Jun 9, 2:01 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
201 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             6 W STEPHEN             48.45N 97.01W
06/07/2020  E1.25 INCH       Marshall           MN   TRAINED SPOTTER

            HAIL UP TO HALF DOLLAR SIZED ON ROADWAY AFTER STORM
            PASSAGE.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:29 PM CDTTornado Warning Tornado observedFGFMarshall, Roseau31 min
Jun 8, 8:12 PM CDTSpecial Weather StatementFGFLake of the Woods48 min
Jun 8, 8:17 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau43 min
Jun 8, 8:20 PM CDTTornado WarningFGFMarshall, Pennington, Red Lake25 min
Jun 8, 8:38 PM CDTSevere Thunderstorm WarningFGFLake of the Woods52 min
Jun 8, 9:17 PM CDTSevere Thunderstorm WarningFGFMarshall, Roseau43 min
Jun 8, 9:27 PM CDTSevere Thunderstorm WarningFGFLake of the Woods18 min
Jun 8, 9:52 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau23 min
Jun 8, 10:58 PM CDTSevere Thunderstorm WarningFGFLake of the Woods33 min
Jun 8, 11:06 PM CDTSpecial Weather StatementFGFWadena24 min
Jun 8, 11:41 PM CDTSpecial Weather StatementFGFWadena19 min
Jun 9, 12:10 AM CDTSpecial Weather StatementFGFOtter Tail35 min
Jun 9, 12:18 AM CDTSevere Thunderstorm WarningFGFOtter Tail42 min
Jun 9, 12:43 AM CDTSpecial Weather StatementFGFHubbard62 min
Jun 9, 1:09 AM CDTSpecial Weather StatementFGFWilkin66 min
Jun 9, 1:18 AM CDTSpecial Weather StatementFGFWadena57 min
Jun 9, 1:21 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena39 min
Jun 9, 1:31 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena27 min
Jun 9, 1:52 AM CDTSpecial Weather StatementFGFBecker53 min
Jun 9, 2:16 AM CDTSpecial Weather StatementFGFGrant, Otter Tail, Wilkin59 min
Jun 9, 2:27 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin48 min
Jun 9, 3:03 AM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena26 min
Jun 9, 3:27 AM CDTSpecial Weather StatementFGFBecker, Hubbard, Wadena48 min
Jun 9, 4:49 AM CDTSpecial Weather StatementFGFBeltrami56 min
Jun 9, 12:57 PM CDTAreal Flood WarningFGFKittson21 hr
Jun 9, 1:40 AM CDTSpecial Weather StatementFGFRichland35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.